Alert archive / California / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 26, NWS Las Vegas, NV

August 3, 2008San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 3, 2008, 3:16 PM PDT for San Bernardino County, California. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2008, 3:16 PM PDT (22:16 UTC)
Expired
Aug 3, 2008, 4:00 PM PDT
In force
44 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2008-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2008-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1712 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 032216
SVRVEF
CAC071-032300-
/O.NEW.KVEF.SV.W.0026.080803T2216Z-080803T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
316 PM PDT SUN AUG 3 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 400 PM PDT.

* AT 307 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
  SOUTH CENTRAL SAN BERNARDINO COUNTY...OR 21 MILES SOUTH OF
  LUDLOW...AND WAS MOVING NORTH AT 17 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE NORTH END OF RAINBOW CANYON ROAD IN CENTRAL SAN BERNARDINO     
  COUNTY AROUND 325 PM PDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3422 11630 3451 11642 3452 11642 3453 11643
      3458 11645 3465 11604 3427 11604
TIME...MOT...LOC 2214Z 172DEG 15KT 3445 11623

$$

SC
2 follow-up statements
000 
WWUS55 KVEF 032233
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
333 PM PDT SUN AUG 3 2008

CAC071-032300-
/O.CON.KVEF.SV.W.0026.000000T0000Z-080803T2300Z/
SAN BERNARDINO CA-
331 PM PDT SUN AUG 3 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT
FOR CENTRAL SAN BERNARDINO COUNTY...

AT 322 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER CENTRAL SAN BERNARDINO COUNTY...OR 15 MILES SOUTH OF 
LUDLOW...MOVING NORTH AT 17 MPH. THIS STORM HAS PRODUCED 58 MPH 
WINDS AT TWENTYNINE PALMS MARINE CORPS BASE.

LAT...LON 3422 11630 3451 11642 3452 11642 3453 11643
      3458 11645 3465 11604 3427 11604
TIME...MOT...LOC 2231Z 177DEG 25KT 3457 11624

$$

SC
000 
WWUS55 KVEF 032255
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
355 PM PDT SUN AUG 3 2008

CAC071-032303-
/O.EXP.KVEF.SV.W.0026.000000T0000Z-080803T2300Z/
SAN BERNARDINO CA-
353 PM PDT SUN AUG 3 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 400 PM PDT/400 PM MST/...

THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN BERNARDINO COUNTY 
HAS WEAKENED SLIGHTLY...BUT IS STILL CAPABLE OF PRODUCING WIND GUSTS 
TO 50 MPH...SMALL HAIL AND VERY HEAVY DOWNPOURS. THIS STORM WILL BE 
IMPACTING TRAVELERS ALONG INTERSTATE 40 BETWEEN MILE MARKERS 32 AND 
52 THROUGH 430 PM.

LAT...LON 3422 11630 3451 11642 3452 11642 3453 11643
      3458 11645 3465 11604 3427 11604
TIME...MOT...LOC 2253Z 177DEG 25KT 3472 11625

$$

SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 8:45 AM PDT, 6 hours 31 minutes earlier.

Area forecast discussion, Aug 3, 8:45 AM PDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
845 AM PDT SUN AUG 3 2008

.SYNOPSIS...MOISTURE MOVING INTO THE MOJAVE DESERT AND SOUTHERN
GREAT BASIN WILL BRING AN INCREASING CHANCE OF THUNDERSTORMS TO THE
AREA THROUGH THE MIDDLE OF THE WEEK. TEMPERATURES WILL LOWER A FEW
DEGREES TODAY THEN DROP TO NEAR NORMAL MONDAY AND TUESDAY ONLY TO BE
OFFSET BY INCREASED HUMIDITY.
&&

.UPDATE...OVERALL TREND OF THE SHORT TERM LOOKS TO BE ON TRACK...
HOWEVER THIS MORNINGS WORDING OF PARTLY CLOUDY ACROSS THE SOUTHERN
ZONES OVERDONE. HAVE UPDATED ZONES TO REFLECT MOSTLY SUNNY
CONDITIONS INITIALLY WITH AFTERNOON CLOUDS THEN FORMING. 12Z NAM
WOULD TREND THAT MOST AFTERNOON CONVECTION TO BE MAINLY ACROSS
SOUTHEAST SAN BERNARDINO/SOUTHERN MOHAVE COUNTIES THIS AFTERNOON
WITH LITTLE TO NO ACTIVITY ACROSS CENTRAL CLARK NORTH INTO LINCOLN
COUNTY. FOR NOW WILL CONTINUE TO KEEP MENTION OF ISOLATED...LESS
THAN 20 PERCENT CHANCE OF THUNDERSTORMS FOR THIS AREA AND ADJUST IF
NEED BE BY EARLY AFTERNOON.
&&

.AVIATION...FOR MCCARRAN...FEW-SCT CLOUDS AOA 14K FEET TO START
OFF TODAY...HOWEVER AS DEEPER MOISTURE CONTINUES TO WORK INTO THE
AREA AS THE DAY PROGRESSES...AND THE ATMOSPHERE ALSO BECOMES
SLIGHTLY MORE UNSTABLE...CLOUD COVER LOOKS TO INCREASE INTO THE
SCT-BKN RANGE BY THIS EVENING AND REMAIN THAT WAY TONIGHT. NOT
REALLY IMPRESSED FOR A SHOWER OR TSTM IN THE LAS VEGAS VALLEY OR
EVEN IN THE SURROUNDING MOUNTAINS FOR THAT MATTER TODAY...BUT WILL
KEEP IN A CB WITH SKY COVER FOR THIS AFTERNOON/EVENING. THE BETTER
CHANCES FOR TSTMS THEN WILL BE ACROSS THE DAGGETT AND PEACH SPRINGS
APPROACH CORRIDORS WHERE A FEW TSTMS COULD DEVELOP. WINDS SHOULD
PICK UP THIS AFTERNOON/EVENING AND MAY GUST TO AROUND 20KTS...BEFORE
LESSENING AGAIN LATER IN THE EVENING. AN INCREASE IN MOISTURE AND
INSTABILITY WILL ALLOW FOR INCREASING CHANCES FOR A TSTM TO AFFECT
THE AIRPORT MONDAY BUT MORE SO ON TUESDAY AND WEDNESDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED TSTMS LOOK POSSIBLE THIS AFTERNOON/EVENING
ACROSS MOHAVE COUNTY...WITH ISOLATED TSTMS POSSIBLE THEN ACROSS
CLARK AND EASTERN SAN BERNARDINO COUNTIES. OTHERWISE SCT-BKN CLOUDS
AOA 12K FEET IN THESE AREAS THIS AFTERNOON/EVENING. ELSEWHERE THIS
AFTERNOON/EVENING EXPECT FEW-SCT CLOUDS AOA 16K FEET...WITH
WIND GUSTS TO AROUND 20KTS MAINLY NEAR KDRA AND KDAG. TONIGHT...AN
INCREASE IN MOISTURE SHOULD RESULT IN SCT-BKN CLOUDS AOA 12K FEET IN
ALL AREAS WITH MAINLY DIURNAL WINDS EXPECTED WITH AN ISOLATED TSTM
EARLY IN NORTHWEST ARIZONA. TSTM CHANCES WILL INCREASE SLIGHTLY
ON MONDAY...BUT MORE SO TUESDAY AND WEDNESDAY ACROSS THE AREA.
&&

.PREV DISCUSSION...405 AM PDT SHORT TERM...THE OVERALL PATTERN IS
EVOLVING ABOUT AS EXPECTED. TODAY WILL STILL BE A TRANSITION DAY AS
DRY SOUTHWEST FLOW AT THE MID LEVELS REMAINS OVER INYO COUNTY
CALIFORNIA AND SOUTH CENTRAL NEVADA. SOUTHEAST TO SOUTHERLY 500 MB
FLOW OVER THE REST OF THE FORECAST AREA WILL PROVIDE SOME ADDITIONAL
MID LEVEL MOISTURE ADVECTION TODAY. ANOTHER CONVECTIVE COMPLEX OVER
NORTHWEST SONORA PUSHED ACROSS THE NORTHERN GULF OF CALIFORNIA LATE
SATURDAY EVENING. THIS APPEARED TO ENHANCE LOW LEVEL SOUTHERLY FLOW
UP THROUGH YUMA WITH A DEPTH AROUND 5K FEET AND SURFACE DEWPOINTS IN
THE LOW 70S. RECENT SURFACE ANALYSES SHOWED DEWPOINTS IN THE LOWER
60S AT NEEDLES AND IN THE MID 50S UP THE COLORADO RIVER VALLEY TO
LAKE MEAD. IT DOES APPEAR THIS LOW LEVEL MOISTURE IS QUITE SHALLOW
GIVEN THE 20 KNOT SOUTHWEST TO WEST FLOW AT 4-5K FEET EVIDENT ON
RADAR WIND PROFILES NEAR LAS VEGAS. HOWEVER...THE COMBINATION OF
ADDITIONAL LOW LEVEL AND MID LEVEL MOISTURE WORKING INTO SOUTHERN
NEVADA AND SURROUNDING AREAS WARRANTS A SLIGHT CHANCE OF AFTERNOON
THUNDERSTORMS AS FAR NORTH AS CENTRAL CLARK COUNTY TODAY. THE DOOR
CONTINUES TO OPEN FOR DEEPER MOISTURE TRANSPORT MONDAY AND
ESPECIALLY TUESDAY WITH THE SOUTHEAST FLOW AROUND THE FOUR CORNERS
HIGH. THE RECENT SOLUTIONS OF THE NAM...GFS AND ECMWF ARE ALL IN
GOOD AGREEMENT AT INDICATING THESE TRENDS. IT IS A LITTLE DIFFICULT
TO PINPOINT A SIGNIFICANT TRIGGER MECHANISM FROM THE LATEST MODEL
SOLUTIONS...ASIDE FROM DAYTIME HEATING AND OROGRAPHICS...THROUGH
TUESDAY. THE LATEST MOS GUIDANCE MAINTAINS THE COOLING TREND
CONSISTENT WITH THE MOISTURE INCREASE. LITTLE CHANGE WAS NEEDED TO
TEMPERATURE TRENDS.

.LONG TERM...THE MAIN ITEM OF INTEREST IN THE LONG RANGE IS AN UPPER
LEVEL VORTICITY MAXIMUM AND ASSOCIATED INVERTED TROUGH AXIS
CURRENTLY LOCATED ACROSS CHIHUAHUA. THIS FEATURE APPEARS SOMEWHAT
MORE DILUTED ON WATER VAPOR IMAGERY THIS MORNING AND BOTH THE ECMWF
AND OPERATIONAL GFS SHOW THIS FEATURE WEAKENING OVER THE NEXT 24
HOURS BEFORE BECOMING RE-ENERGIZED ONCE IT MOVES INTO SOUTHEASTERN
ARIZONA ON TUESDAY. THIS VORT MAX AND ASSOCIATED INVERTED TROUGH
AXIS ARE PROGGED TO MOVE NORTHWESTWARD TOWARDS AROUND FLAGSTAFF BY
WEDNESDAY MORNING. BY WEDNESDAY AFTERNOON...THE 0Z RUNS OF THE ECMWF
AND OPERATIONAL GFS DIVERGE...WITH THE ECMWF TAKING THIS FEATURE
INTO SOUTHWEST UTAH WHILE THE GFS TAKES IT INTO NEVADA AND ALSO
SPLITS UP SOME OF THE ENERGY. THE 6Z DGEX WAS MORE IN-LINE WITH THE
0Z GFS. THE APPROACH OF THIS FEATURE SHOULD PROVIDE AN ADDITIONAL
TRIGGER TO INCREASE THE POTENTIAL AND COVERAGE OF CONVECTION ACROSS
THE CWFA ON WEDNESDAY...ESPECIALLY EASTERN PORTIONS...WHEN FACTORED
IN WITH A JUICY ATMOSPHERE THAT FEATURE PWATS WELL OVER AN INCH
ACROSS THE CWFA. THE BIGGER ISSUE MAY BE WEDNESDAY NIGHT AS WITH
THIS VORTICITY FEATURE IN PLACE...CONVECTION MAY NOT BE SO QUICK TO
DIMINISH EVEN WITH THE LOSS OF DAYTIME HEATING. THE MOST LIKELY AREA
FOR STUFF TO KEEP KICKING THROUGH THE NIGHT LOOKS TO BE ACROSS
LINCOLN COUNTY AND DID TWEAK UP POPS HERE A LITTLE.

BY THURSDAY MODELS MOVE THIS FEATURE NORTHWARD AROUND THE CENTER OF
THE WESTERN RIDGE. DRIER AIR IS THEN SHOWN TO SLOWLY WORK IN FROM
THE WEST ACROSS THE AREA. EASTERN PARTS OF THE CWFA...ESPECIALLY
MOHAVE COUNTY...STILL LOOK TO HAVE A HARD TIME DRYING COMPLETELY
OUT...SO HAVE KEPT IN SLIGHT CHANCE POPS HERE INTO NEXT WEEKEND.
TEMPS SHOULD SLOWLY REBOUND UPWARDS AS THE AIR MASS DRIES OUT AND
CLOUD COVER AND CONVECTION BECOMES LESS PREVALENT.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JENSEN/ADAIR/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 3, 6:24 AM PDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
624 AM PDT SUN AUG 3 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-040700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
624 AM PDT SUN AUG 3 2008 /624 AM MST SUN AUG 3 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

MOISTURE INCREASING FROM THE SOUTH AND SOUTHEAST WILL LEAD TO
ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY OVER
THE AREA SOUTH AND EAST OF INTERSTATE 15. THE PROBABILITY OF
HAZARDOUS WEATHER IS LOW FOR THE REST OF THE REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DEEPER MONSOONAL MOISTURE WILL PUSH NORTH INTO THE ENTIRE REGION
MONDAY AND TUESDAY BRINGING INCREASING THUNDERSTORM COVERAGE WHICH
WILL PERSIST THROUGH THE MIDDLE OF THE WEEK. THE MAIN THREAT WITH
THESE STORMS WILL BE HEAVY RAINFALL AND THE POTENTIAL FOR ISOLATED
FLASH FLOODING...ESPECIALLY TUESDAY AND WEDNESDAY. DRIER SOUTHWEST
FLOW IS FORECAST TO DEVELOP OVER SOUTHEAST CALIFORNIA AND SOUTHERN
NEVADA TOWARD THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:04 PM PDTSevere Thunderstorm WarningVEFSan Bernardino41 min
Aug 3, 4:01 PM PDTSevere Thunderstorm WarningVEFSan Bernardino44 min
Aug 3, 4:14 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Aug 3, 4:41 PM PDTSevere Thunderstorm WarningVEFSan Bernardino49 min

Nearby

Severe Thunderstorm Warnings in California, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.